Nebraska, 2021Drought in Nebraska, July 6, 2021
July 6, 2021 · NWS LBF · 2 events in 2 counties and zones
Extreme drought (D3) over much of Boyd County and Severe drought (D2) over northern Holt County. Little change from previous week.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Extreme drought (D3) over much of Boyd County and Severe drought (D2) over northern Holt County. Little change from previous week.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 5, 5:34 PM CST, 6 hours 26 minutes earlier.
Area forecast discussion, Jul 5, 5:34 PM CST, 6 hours 26 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
634 PM CDT Mon Jul 5 2021
.SHORT TERM...(This evening through Tuesday night)
Issued at 330 PM CDT Mon Jul 5 2021
The forecast area currently sits under the influence of a expansive
upper level ridge axis which encompasses much of the contiguous forty-
eight. Topping the ridge is a train of weak shortwaves that have
been targeting the north central Rockies and portions of the
northern plains with convection today. At 850, increasing southerly
flow will be seen this evening and overnight, but veer slightly
easterly toward dawn. AT the surface, a cold front is noted east
off the High Plains and into the Dakotas. The front will be the
primary driver of our sensible weather /including convection/ over
the next 36 hours.
The immediate concern lies with the next wave that is sparking
convection across western and south central South Dakota. The
latest CAMS do suggest some of this activity spilling south into
northern Nebraska. Relatively high PWATs /nearing 1.50"/ and
increasing CAPE upwards of 2500 j/kg would suggest robust updrafts
with heavy rain potential, but shear is greatly challenged. Would
expect slow moving, pulsey multi-cellular type storms, though cannot
rule out a marginally severe hailer or wind threat as the effective
shear increases as the evening wears on.
The front slides south this evening and overnight and is expected
over eastern portions of the CWA by mid-afternoon Tuesday. The pre-
frontal airmass will be hot and unstable with upwards of up to
several thousand joules of CAPE, leading to concerns about strong to
severe storms capable of gusty wind and marginally severe hail, but
once again, effective shear is less than ideal for widespread
organized convection. Would expect another multi-cellular type
storms that are pulsey in nature. Pops maybe too high for this
event and need to be lowered on the eventual outcome of the frontal
boundary. Something else that should be monitored Tuesday afternoon
is the nonsupercell tornado potential and while the threat is not
overly impressive, again depending on the location of the front, an
argument can be made with the enhanced stretching potential, slow
moving boundaries and relatively light winds along and ahead of the
boundaries.
.LONG TERM...(Wednesday through Monday)
Issued at 330 PM CDT Mon Jul 5 2021
Chances for precipitation drop off on Wednesday as the cold front
exits to the southeast and upper level instability diminishes. A
warm front will move into the area on Thursday, bringing surface
temperatures into the 90s. POPs are expected to return on Thursday
night into Friday as a surface low moves across Nebraska. At the
same time, an upper level low will move into the northern mountain
states to the northwest of Nebraska. Between surface moisture
with dew points in the 60s, the surface low, and the instability
ahead of the upper level low, thunderstorms appear possible. Over
the weekend, storm chances recede again and temperatures will be
in the 80s, which is below normal for mid July.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 626 PM CDT Mon Jul 5 2021
For southern terminals, VFR conditions are expected through the
TAF period. VFR is expected for northern terminals at least til
early morning tomorrow. Currently, KVTN is seeing some VCTS, but
most of the activity seems to be staying just north in South
Dakota. Storms are also occurring in the Nebraska Panhandle, but
confidence is low that it will stay together long enough to
affect KLBF. Overnight, a front will move through and cause a
wind shift to be generally from the north. There is another
chance for showers and storms tomorrow afternoon, around 18Z or so
for both terminals. Thinking the better chances will be for
southwest to central Nebraska but will update as new obs and model
runs populate. Last item to note, northern terminals tomorrow
morning will experience some low CIGs, potentially dipping into
IFR levels. This should only last a few hours before CIGs raise.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for NEZ007-010.
&&
SHORT TERM...Jacobs
LONG TERM...Meltzer
AVIATION...Sinclair
Hazardous weather outlook, Jul 5, 2:48 PM CST, 9 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
348 PM CDT Mon Jul 5 2021
NEZ004>010-022>029-035>038-056>059-069>071-094-062100-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
348 PM CDT Mon Jul 5 2021 /248 PM MDT Mon Jul 5 2021/
This Hazardous Weather Outlook is for portions of western and
north central Nebraska.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
A Heat Advisory remains in effect for portions of north central
Nebraska through early this evening. Please refer to this product
for more information.
Isolated to widely scattered thunderstorms are possible through
this afternoon across northern Nebraska. A few storms may be
strong with hail, gusty winds, and heavy rainfall the main
concerns.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
Scattered thunderstorms become possible early Tuesday morning
across the eastern Panhandle, translating east into much of
western and north central Nebraska through the daytime. A few
storms may be strong with the area of greatest concern southeast
of an Ogallala to Ainsworth line. Isolated hail and gusty winds in
addition to locally heavy rain are the main concerns.
Additional thunderstorms will be possible Thursday through
Saturday. At this time, the threat for widespread severe weather
is low during this period.
.SPOTTER INFORMATION STATEMENT...
Please relay any information about observed severe weather to the
NWS.
&&
Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte
In the hours before
Special weather statement, Jul 5, 7:21 PM CST, 4 hours 39 minutes before
Special Weather Statement
National Weather Service North Platte NE
721 PM MDT Mon Jul 5 2021
NEZ004-060200-
Sheridan NE-
721 PM MDT Mon Jul 5 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SHERIDAN COUNTY UNTIL
800 PM MDT...
At 720 PM MDT, Doppler radar was tracking strong thunderstorms
extending from near Pine Ridge to 12 miles south of Hay Springs.
Movement was northeast at 35 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Gordon, Rushville, Hay Springs, Clinton, Intersection of Highway 87
and Craven Creek Road, Lone Butte, Intersection of Highway 87 and
Larabee Road, Highway 27 crossing the Niobrara River, Mount Maria,
Highway 250 crossing the Niobrara River, Walgren Lake State
Recreation Area, Hoover Lake, and Pine Ridge.
LAT...LON 4300 10209 4278 10208 4243 10224 4242 10275
4244 10275 4244 10277 4254 10278 4299 10258
TIME...MOT...LOC 0120Z 244DEG 31KT 4301 10252 4251 10274
SnivelyDrought, Boyd
- When
- July 6, 12:00 AM CST
- Where
- Boyd forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.900, -98.766 (the zone’s center; the record gives no point)
Extreme drought (D3) for central and eastern Boyd Co. Severe drought (D2) over far western. Little change from previous week.
Drought, Holt
- When
- July 6, 12:00 AM CST
- Where
- Holt forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.456, -98.784 (the zone’s center; the record gives no point)
Severe drought (D2) over northern Holt County (roughly along and north of Hwy 20). Moderate drought (D1) over southern portions. Little change from previous week.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, July 6 to 11, 202149 deaths · 23 events
- Heat in Arizona, July 6, 20214 deaths · 2 events
- Heavy Rain in Texas, July 6 to 8, 2021$56 million · 6 events
- Drought in Minnesota, July 6 to 31, 2021$12 million · 3 events
- Flash Flooding and Hail in New Mexico, July 6 to 7, 2021$2.4 million · 1 in hail · 11 events
- Damaging Winds in New York, July 6, 2021$243,000 · 52 kt wind · 58 events
- Tropical Storm and Storm Surge in Florida, July 6 to 9, 2021$245,000 · 38 events
- Damaging Winds in Wisconsin, July 6, 2021$391,000 · 52 kt wind · 8 events
- Damaging Winds and Lightning Strike in New Jersey, July 6, 2021$149,000 · 52 kt wind · 24 events
- Flash Flooding in Texas, July 6, 2021$285,000 · 7 events
- Flash Flooding and Flood in Mississippi, July 6, 2021$138,000 · 7 events
- Flash Flooding and Flood in Texas, July 6, 2021$110,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 963343, 963344.